Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 20, NWS Las Vegas, NV

June 15, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 15, 2023, 10:28 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 10:28 PM PDT (05:28 UTC)
Expired
Jun 16, 2023, 1:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 120 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WGUS55 KVEF 160528
FFWVEF
CAC027-160830-
/O.NEW.KVEF.FF.W.0020.230616T0528Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1028 PM PDT Thu Jun 15 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Inyo County in south central California...

* Until 130 AM PDT.

* At 1028 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Panamint Valley. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Panamint Valley Road and Highway 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
      3620 11724 3615 11723 3606 11721 3600 11720
      3596 11725 3596 11729 3597 11736 3601 11737
      3605 11737 3611 11739 3621 11741 3626 11743
      3630 11745

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
901 
WGUS75 KVEF 160659
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1159 PM PDT Thu Jun 15 2023

CAC027-160830-
/O.CON.KVEF.FF.W.0020.000000T0000Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1159 PM PDT Thu Jun 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM PDT FRIDAY FOR 
SOUTH CENTRAL INYO COUNTY...

At 1159 PM PDT, Doppler radar indicated thunderstorms produced very 
heavy rain in the Panamint Valley along and south of Highway 190. 
Radar estimated 1.50-2.50 inches of rain had fallen. Flash flooding 
is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Panamint Valley Road, Highway 190 and Trona Wildrose Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
      3620 11724 3615 11723 3606 11721 3600 11720
      3596 11725 3596 11729 3597 11736 3601 11737
      3605 11737 3611 11739 3621 11741 3626 11743
      3630 11745

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
566 
WGUS75 KVEF 160824
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
124 AM PDT Fri Jun 16 2023

CAC027-160834-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-230616T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
124 AM PDT Fri Jun 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM PDT EARLY THIS MORNING 
FOR SOUTH CENTRAL INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3635 11746 3638 11732 3631 11729 3626 11726
      3620 11724 3615 11723 3606 11721 3600 11720
      3596 11725 3596 11729 3597 11736 3601 11737
      3605 11737 3611 11739 3621 11741 3626 11743
      3630 11745

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:12 PM PDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 2:12 PM PDT, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
212 PM PDT Thu Jun 15 2023

.SYNOPSIS...Showers and thunderstorms will continue across parts
of the region tonight and Friday in areas generally north of
Interstate 40. There is some possibility of isolated showers and
storms in parts of our southern deserts on Friday. Expect partly
to mostly cloudy skies and cooler temperatures on Friday with
mostly clear conditions and warmer temperatures over the weekend.
Las Vegas will be looking for its first 100 degree day of the
year this weekend. A low pressure system will bring windy
conditions to the area Sunday and Monday. Well below normal
temperatures will return on Monday and continue through at least
the middle of the week.

&&

.DISCUSSION...Tonight through the weekend.

A low pressure system to our north is forecast to drop southward
tonight while a second system over the eastern Pacific advances
towards southern California. Dynamics associated with these
systems will bring an increased chance for nocturnal convection
across parts of the area through the overnight hours. Areas
affected include the southern Sierra and Owens Valley, portions of
Death Valley National Park, southern Nye and Lincoln counties,
Clark County, and northern Mohave County. Stronger storms
will be capable of producing frequent lightning, strong outflow
winds over 40 mph and brief heavy rainfall. The two systems are
forecast to merge over our forecast area on Friday leading to
another round of showers and thunderstorms. Our western areas will
see chances decreasing through the morning hours on Friday with
the focus area for afternoon storms shifting to Lincoln, Clark,
and northern Mohave counties. Shower and storm activity is
expected to end around sunset Friday evening.

Dry conditions are expected over the weekend with temperatures
warming back to around normal for mid June. For Las Vegas, highs
are forecast in the upper 90s both Saturday and Sunday but there
remains an outside chance reaching our first 100 degree temp of
the year at Harry Reid International Airport, the official
reporting site in Las Vegas. The latest NBM probabilities give a
11/22 percent chance of reaching that century mark on Saturday and
Sunday, respectively. If 100 degrees isn't recorded, the next
opportunity presents itself late next week but even those chances
are decreasing compared to what they were yesterday. Looking at
the 6-10 day and 8-14 day outlooks from CPC, there is a 40 percent
chance or higher of temperatures remaining below normal through
at least the 28th of June. The primary concern for the weekend are
increasing winds on Sunday as the next system approaches the
area. Widespread windy conditions are forecast with gusts 25-40
mph. There could be a need for wind headlines for Sunday,
especially in the Western Mohave Desert where the NBM gives a 40
percent or higher chance of gusts reaching 40 mph or greater.

Monday through Thursday next week...

A low pressure system is forecast to move into the Pacific NW and
northern Great Basin on Monday and linger into Tuesday. Widespread
gusty southwest winds 25-40 mph continue with the area for the
highest gust potential shifting to eastern Lincoln County. With
the low center forecast as far north as it is, precipitation
chances are nil and the forecast is dry for all our areas.
Temperatures will drop on Monday with highs forecast to be around
5 degrees below normal across the area. Dry conditions will
continue on Tuesday but winds are expected to be much lighter.
Temperatures lower several more degrees with highs around 10
degrees below normal.

There is good ensemble agreement with troughing over the west
through at least Thursday. The trough axis is forecast to be
generally aligned with the coastline which gives us a southwest
upper level flow both Wednesday and Thursday. This should allow
temperatures to rebound but still remain around 5 degrees below
normal. General afternoon breeziness is possible with no
significant winds expected based on the latest model data.

&&

.AVIATION...For Harry Reid...Scattered showers and isolated
brief thunderstorms around the Las Vegas Valley may temporarily
impact the terminal area with gusty and erratic winds through late
this afternoon. Winds will be driven by outflow from showers and
will likely come from the southeast through this afternoon then
north or northeast over 10 knots after 03Z this evening through
Friday morning. Gusts to 30 knots will be likely near showers.
Periods of showers and thunderstorms will occur late tonight through
Friday morning as an upper level disturbance provides support for
nocturnal showers and storms with continued gusty and erratic winds
due to outflow from showers.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will expand in
coverage across southern Nevada and southern Inyo County California
late this evening and overnight. This will mainly impact TAF sites
in the Las Vegas Valley with periods of showers and thunderstorms
and gusty and erratic winds to 30 knots.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:26 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jun 15, 9:44 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jun 15, 10:19 PM PDTSevere Thunderstorm WarningVEFInyo41 min
Jun 16, 12:31 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino119 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.